Heavy Snow, Knox
- When
- March 21, 12:00 PM EST to March 22, 6:00 AM EST
- Where
- Knox forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 44.076, -69.126 (the zone’s center; the record gives no point)
An area of low pressure located over Great Lakes on the morning of the 21st moved east to south of Nova Scotia by the morning of the 22nd. The low brought a moderate snow to most of western Maine with heavy snow along the midcoast.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GYX wrote it up.
An area of low pressure located over Great Lakes on the morning of the 21st moved east to south of Nova Scotia by the morning of the 22nd. The low brought a moderate snow to most of western Maine with heavy snow along the midcoast. In general, snowfall amounts ranged from 4 to 8 inches across the region with the heaviest amounts in the mid-coast area.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Gray, ME wrote its last area forecast discussion before the first event at Mar 21, 2:50 AM EST, 9 hours 10 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAY ME
350 AM EDT MON MAR 21 2011
.SYNOPSIS...
A ROBUST LOW PRESSURE SYSTEM WILL CROSS NORTHERN NEW ENGLAND
TODAY...BRINGING WIDESPREAD SNOW AND RAIN TO THE AREA. THE LOW
WILL MOVE OFFSHORE TONIGHT. ANOTHER LOW WILL MOVE WEST OUT OF THE
OHIO VALLEY AND TRACK SOUTH OF NEW ENGLAND ON WEDNESDAY INTO
WEDNESDAY NIGHT. MOST OF THE PRECIPITATION FROM THIS SYSTEM WILL
STAY TO OUR SOUTH. A LARGE AREA OF HIGH PRESSURE WILL BUILD
SOUTHWARD ACROSS THE NORTHERN PART OF THE COUNTRY THROUGH THE
BEGINNING OF NEXT WEEK...BRINGING GENERALLY DRY CONDITIONS AND
SEASONABLE TEMPERATURES.
&&
.NEAR TERM /UNTIL 6 PM THIS EVENING/...
WATER VAPOR IMAGERY SHOWS AN IMPRESSIVE SHORT WAVE MOVING THROUGH
THE GREAT LAKES REGION WITH CLOUD TOPS NEAR -70 DEGREES C AND PLENTY
OF LIGHTNING. THE EASTERN EDGE OF THE RADAR RETURNS ARE NOW MOVING
INTO NORTHERN NEW ENGLAND...HOWEVER A VERY DRY SUB LAYER (MOUNT
WASHINGTONS DEW POINT IS CURRENTLY -20 DEGREES F) IS KEEPING ANY
PRECIPITATION FROM HITTING THE GROUND.
SNOW SHOWERS WILL BEGIN IN EARNEST LATER THIS MORNING OVER NEW
HAMPSHIRE AND THEN SPREAD INTO MAINE AS THE SHORT WAVE AND SURFACE
LOW CROSS THE REGION. MODELS HAVE DELAYED THE ONSET OF THE EVENT
PROBABLY DUE TO THE DRY AIR. THE -12 TO -18 DEGREE C DENDRITIC LAYER
WILL BECOME SATURATED LATER THIS MORNING...WITH THE REST OF THE
ATMOSPHERIC COLUMN MOISTENING UP BY NOON. EXPECT THE EDGE OF THE
HEAVIER PRECIPITATION TO REACH SOUTHERN NH BY 10 AM...PORTLAND BY
NOON...AND AUGUSTA BY EARLY AFTERNOON.
THE PRECIPITATION WILL BE SNOW OVER MOST OF THE AREA EXCEPT FOR
THE COAST. PRECIPITATION TYPE WILL BE TRICKY ALONG THE COAST AND
WILL HINGE ON TEMPERATURES...WHICH WILL WARM ONLY A FEW DEGREES
TODAY. ALONG THE IMMEDIATE COAST...CONTINUING SOUTHERLY WINDS
SHOULD KEEP COLDER AIR AT BAY...WITH THE BULK OF THE PRECIPITATION
FALLING AS RAIN. ELSEWHERE THE COLD AND DRY AIRMASS IN PLACE
WILL ALLOW PLENTY OF ROOM FOR EVAPORATIONAL COOLING...ALLOWING THE
COLUMN TO COOL AND PRODUCE SNOW.
INSTABILITY WILL HELP ENHANCE SNOWFALL AMOUNTS WITH NAM EPV CROSS
SECTIONS INDICATING SOME IMPRESSIVE FORCING IN THE 1000-850 MB
LAYER. THERE WILL LIKELY BE SOME MODERATE SNOWFALL RATES WITH
BANDING LIKELY.
THE WINTER STORM WARNING HAS BEEN EXPANDED TO INCLUDE SOUTHERN
GRAFTON...SULLIVAN...AND SOUTHERN CARROLL COUNTIES WHERE THE HIGHER
ELEVATIONS COULD GET OVER 6 INCHES OF SNOW. FARTHER
SOUTH...ROCKINGHAM AND STRAFFORD COUNTIES WERE ADDED TO THE WINTER
WEATHER ADVISORY AREA. STORM TOTAL QPF AMOUNTS OF 0.75-1.00 INCH
WILL RESULT IN 5-9 INCHES IN THE WARNED AREA...WITH 2-5 INCHES IN
THE ADVISORY AREA.
&&
.SHORT TERM /6 PM THIS EVENING THROUGH 6 AM TUESDAY/...
THE TRIPLE POINT WILL PASS THROUGH CENTRAL NH AND WESTERN MAINE
BEFORE REDEVELOPING OFFSHORE TONIGHT. THIS WILL SHIFT THE HIGHEST
PRECIPITATION AMOUNTS ALONG THE MIDCOAST WITH WRAP AROUND MOISTURE
REACHING INTO NORTHERN NH AND MAINE. THE WINTER STORM WARNING
AND ADVISORY HAS BEEN EXTENDED A FEW HOURS BASED ON ANOTHER 1-2
INCHES OF SNOW POSSIBLE TONIGHT. LOW TEMPERATURES WILL DROP ONLY A
FEW DEGREES WITH PLENTY OF INSULATING CLOUD COVER.
&&
.LONG TERM /TUESDAY THROUGH SUNDAY/...
LOW PRESSURE EXITS TO THE EAST ON TUESDAY...WITH ANY LINGERING
PRECIPITATION QUICK TO EXIT FROM THE MIDCOAST. NORTHERLY FLOW
KEEPS A COOL AND DRY FLOW OVER OUR AREA.
WEAK LOW PRESSURE TRACKS THROUGH THE UPPER OHIO VALLEY AND ACROSS
THE MID ATLANTIC AND SOUTH OF NEW ENGLAND WEDNESDAY INTO WEDNESDAY
NIGHT. MOST MODEL GUIDANCE INDICATES THIS WILL TRACK TOO FAR SOUTH
TO PROVIDE PRECIPITATION TO MAINE AND NEW HAMPSHIRE. HOWEVER THE
GFS MODEL IS A NOTABLE OUTLIER...WITH AN ONSHORE EASTERLY FLOW
PROVIDING ENOUGH MOISTURE AND LIFT FOR PRECIPITATION. THE NAM...
12Z ECMWF... AND CANADIAN MODELS ALL KEEP PRECIPITATION TO THE
SOUTH. HEDGED THE FORECAST TOWARDS THE MAJORITY OF THE MODEL
CONSENSUS OF NO PRECIPITATION...BUT STILL LEFT A CHANCE FOR SNOW
OR RAIN PRIMARILY FOR SOUTHERN AND COASTAL AREAS JUST IN CASE THE
GFS SOLUTION IS CORRECT. EVEN IF THE WETTER GFS IS CORRECT...STILL
DO NOT EXPECT MUCH ACCUMULATION AS PRIMARY FORCING WILL BE TOO FAR
SOUTH. ALTHOUGH THE LOW MOVES QUICKLY OUT TO SEA WEDNESDAY NIGHT
AND THURSDAY MORNING...THE GFS CONTINUES TO SHOW A LINGERING
SURFACE TROUGH TRAILING BACK THROUGH SOUTHERN NEW ENGLAND AND UP
THROUGH NEW HAMPSHIRE...PRODUCING CONTINUED LIGHT SNOW RIGHT
THROUGH THURSDAY NIGHT. FEEL THIS IS OVERPLAYED BY THE GFS...AND
SUBSIDENCE BEHIND THE SYSTEM WILL COMBINE WITH DOWNSLOPING
NORTHWESTERLY WINDS TO KEEP THINGS DRY. BUT DID LEAVE A LOW CHANCE
FOR PRECIPITATION IN THE FORECAST JUST IN CASE THE GFS IS ONTO
SOMETHING.
QUIET WEATHER EXPECTED THROUGH THE WEEKEND AS LOW PRESSURE
MEANDERS AROUND THE CANADIAN MARITIME PROVINCES...KEEPING NORTHERN
NEW ENGLAND IN A COOL...DRY...WEST TO NORTHWESTERLY FLOW.
&&
.AVIATION /07Z MONDAY THROUGH FRIDAY/...
SHORT TERM...VFR CONDITIONS WILL DETERIORATE QUICKLY ONCE THE
HEAVIER SNOW/RAIN BEGINS LATER TODAY. CONCORD AND LEBANON WILL
DROP TO IFR/LIFR AROUND 10 AM...WITH PORTSMOUTH AND PORTLAND
FOLLOWING IN THE NEXT 1-2 HOURS. AUGUSTA WILL SEE A LONGER PERIOD
OF LIGHT SNOW BEFORE DROPPING TO IFR THIS AFTERNOON. SOUTHERLY
WINDS WILL BACK TO THE EAST AND BECOME GUSTY THIS AFTERNOON.
CEILINGS AND VISIBILITIES WILL BEGIN TO IMPROVE CLOSE TO 3-6Z
TONIGHT.
LONG TERM...
ONSHORE FLOW MAY DEVELOP ON WEDNESDAY...WITH THE POTENTIAL FOR IFR
CEILINGS AND VISIBILITIES ALONG WITH SOME LIGHT RAIN OR SNOW.
CONDITIONS SHOULD IMPROVE TO VFR ON THURSDAY.
&&
.MARINE...
SHORT TERM...CONTINUING THE GALE WARNING FOR PENOBSCOT BAY AND THE
OUTER WATERS WITH A SMALL CRAFT FOR CASCO BAY. WILL LIKELY DROP TO
SCA CONDITIONS EVERYWHERE TONIGHT.
LONG TERM...
LOW PRESSURE WILL MOVE EAST SOUTH OF CAPE COD WEDNESDAY
NIGHT...WITH WINDS AND SEAS LIKELY STAYING BELOW SMALL CRAFT
ADVISORY CRITERIA.
&&
.TIDES/COASTAL FLOODING...
STRONG ONSHORE FLOW WILL COINCIDE WITH THE ASTRONOMICAL HIGH TIDE
CYCLE TODAY AND TOMORROW. INTERESTINGLY...THE HIGH TIDE WHICH
OCCURRED AT 12:42 AM THIS MORNING WAS ALMOST FOUR-TENTHS OF A FOOT
BELOW PREDICTED. STILL...SOUTHERLY WINDS WILL BE INCREASING...AND
WAVE ACTION WILL INCREASE WITH A VIGOROUS LOW PRESSURE SYSTEM OVER
THE WATERS. THE FLOOD STAGE AT PORTLAND IS 12 FT. THERE MAY BE
SOME LIGHT SPLASHOVER AND COASTAL FLOODING AROUND THE TIME OF THE
FOLLOWING PREDICTED HIGH TIDES:
03/21 2:08 PM 10.8 FT
03/22 1:32 AM 11.0 FT
&&
.GYX WATCHES/WARNINGS/ADVISORIES...
ME...WINTER STORM WARNING FROM 8 AM THIS MORNING TO 2 AM EDT
TUESDAY FOR MEZ007>009-012>014.
WINTER WEATHER ADVISORY FROM 8 AM THIS MORNING TO 2 AM EDT
TUESDAY FOR MEZ018>022.
NH...WINTER STORM WARNING FROM 8 AM THIS MORNING TO 2 AM EDT
TUESDAY FOR NHZ001>007.
WINTER WEATHER ADVISORY FROM 8 AM THIS MORNING TO 2 AM EDT
TUESDAY FOR NHZ008>010-013.
MARINE...SMALL CRAFT ADVISORY FROM 10 AM THIS MORNING TO 4 AM EDT
TUESDAY FOR ANZ153.
GALE WARNING FROM 2 PM THIS AFTERNOON TO 10 PM EDT THIS
EVENING FOR ANZ150>152-154.
&&
HANES/KIMBLEHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAY ME 354 AM EDT MON MAR 21 2011 MEZ007>009-012>014-NHZ001>007-220800- NORTHERN OXFORD-NORTHERN FRANKLIN-CENTRAL SOMERSET-SOUTHERN OXFORD- SOUTHERN FRANKLIN-SOUTHERN SOMERSET-NORTHERN COOS-SOUTHERN COOS- NORTHERN GRAFTON-NORTHERN CARROLL-SOUTHERN GRAFTON-SOUTHERN CARROLL- SULLIVAN- 354 AM EDT MON MAR 21 2011 ...WINTER STORM WARNING IN EFFECT FROM 8 AM THIS MORNING TO 2 AM EDT TUESDAY... THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MAINE...CENTRAL NEW HAMPSHIRE AND NORTHERN NEW HAMPSHIRE. .DAY ONE...TODAY AND TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. WINTER STORM WARNING. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL LIKELY BE NEEDED. SPOTTERS ARE ENCOURAGED TO CALL OR RADIO IN THEIR REPORTS. MEZ018>022-NHZ008>010-013-220800- INTERIOR YORK-INTERIOR CUMBERLAND-ANDROSCOGGIN-KENNEBEC- INTERIOR WALDO-MERRIMACK-BELKNAP-STRAFFORD-INTERIOR ROCKINGHAM- 354 AM EDT MON MAR 21 2011 ...WINTER WEATHER ADVISORY IN EFFECT FROM 8 AM THIS MORNING TO 2 AM EDT TUESDAY... THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MAINE...CENTRAL NEW HAMPSHIRE AND SOUTHEASTERN NEW HAMPSHIRE. .DAY ONE...TODAY AND TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. WINTER WEATHER ADVISORY. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL LIKELY BE NEEDED. SPOTTERS ARE ENCOURAGED TO CALL OR RADIO IN THEIR REPORTS. MEZ023>028-NHZ014-220800- COASTAL YORK-COASTAL CUMBERLAND-SAGADAHOC-LINCOLN-KNOX-COASTAL WALDO- COASTAL ROCKINGHAM- 354 AM EDT MON MAR 21 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MAINE AND SOUTHEASTERN NEW HAMPSHIRE. .DAY ONE...TODAY AND TONIGHT. SNOW IS EXPECTED TO ACCUMULATE TO 1 TO 3 INCHES TODAY...BEFORE POSSIBLY MIXING WITH RAIN. THIS MAY CAUSE SLICK DRIVING CONDITIONS. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL LIKELY BE NEEDED. SPOTTERS ARE ENCOURAGED TO CALL OR RADIO IN THEIR REPORTS. ANZ150>152-154-220800- STONINGTON ME TO PORT CLYDE ME OUT TO 25 NM-PENOBSCOT BAY- PORT CLYDE ME TO CAPE ELIZABETH ME OUT TO 25 NM- CAPE ELIZABETH ME TO MERRIMACK RIVER MA OUT TO 25 NM- 354 AM EDT MON MAR 21 2011 ...GALE WARNING IN EFFECT FROM 2 PM THIS AFTERNOON TO 10 PM EDT THIS EVENING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR PENOBSCOT BAY...THE COASTAL WATERS FROM CAPE ELIZABETH ME TO MERRIMACK RIVER MA...THE COASTAL WATERS FROM PORT CLYDE ME TO CAPE ELIZABETH ME AND THE COASTAL WATERS FROM STONINGTON ME TO PORT CLYDE ME. .DAY ONE...TODAY AND TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. GALE WARNING. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL LIKELY BE NEEDED. SPOTTERS ARE ENCOURAGED TO CALL OR RADIO IN THEIR REPORTS. ANZ153-220800- CASCO BAY- 354 AM EDT MON MAR 21 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CASCO BAY. .DAY ONE...TODAY AND TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL LIKELY BE NEEDED. SPOTTERS ARE ENCOURAGED TO CALL OR RADIO IN THEIR REPORTS.
The national radar mosaic for the moment the first event began.
2 heavy snow. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Maine in 2011Every state in 2011This day in weather historyWarnings in Maine, March 2011
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 283807, 283808.